Hail, Banks
- When
- March 5, 9:51 PM EST
- Where
- Banks County, 2 mi NW of Homer
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.217, -82.467
The Banks county 911 center reported golf ball size hail.
10 hail, 7 flash flood, 5 thunderstorm wind, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 5, 2:58 PM EST, 6 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 258 PM EST WED MAR 5 2003 .OVERVIEW...UPPER TROUGH IN SOUTHWEST U.S. AND FAST WEST TO SOUTHWEST UPPER FLOW WILL PERSIST THROUGH WEEKS END. FLOW WILL FINALLY BEGIN TO BECOME WEST TO NORTHWEST OVER THE WEEKEND INTO EARLY NEXT WEEK AS SIGNS OF PATTERN CHANGE ARE IN SITE. MODELS HAVE BEEN VERY INCONSISTENT IN THIS FAST FLOW AND WILL ADJUST MODELS BASED ON CLIMO. .SHORT TERM...ETA/NGM/AVN ARE IN GOOD AGREEMENT ON WEATHER NEXT 24 HOURS THEN DIVERGE BY FRIDAY. CURRENT SURFACE ANALYSIS HAS A DEVELOPING DEWPOINT BOUNDARY ACROSS SOUTH GA. THIS BOUNDARY WILL LIFT NORTH BETWEEN 00Z AND 06Z TO NEAR AN ATL/AHN LINE AND THEN HOLD THERE OVERNIGHT. AT THE SAME TIME...DISTURBANCE OVER LA/TX WILL RACE NORTHEAST OVERNIGHT. PE VALUES RISE TO 1.2 TO 1.5 INCHES. ALONG AND JUST SOUTH OF THIS BOUNDARY IS MAIN CONCERN. SURFACE DEWPOINTS WILL BE IN THE 50S NORTH OF THIS BOUNDARY AND AROUND 60 SOUTH OF THIS BOUNDARY TONIGHT. AS DISTURBANCE SWEEPS THRU...ISOLATED SEVERE ARE POSSIBLE...ESPECIALLY ALONG AND SOUTH OF I-20. LOW LEVEL JET WILL INCREASE TO 40-50 KTS AND WILL COUPLE WITH RIGHT REAR UPPER JET OF AROUND 150+ KTS. IN ADDITION...CAPES ARE FORECAST TO BE FROM 400 TO 1000...WHILE ENERGY HELICITY INDEX SHOULD RANGE FROM 0 TO 1 AND CONVECTION STORM COMPOSITE WILL RANGE FROM 0.3 TO 0.8. LI VALUES JUST SOUTH OF THIS BOUNDARY WILL BE 0 TO -2 WITH SHOWALTER VALUES OF 0 TO -2. WHAT DOES THIS ALL MEAN...INSTABILITY IS WEAK...BUT DECENT SPEED AND SOME DIRECTIONAL SHEAR SUPPORTS ISOLATED SEVERE ALONG AND JUST SOUTH OF BOUNDARY...MOST LIKELY FROM 03Z TO 09Z. WILL WORD ZONES WITH WITH SOME SEVERE AS SPC HAS US OUTLOOKED IN SLIGHT RISK. EXPECT WIND GUSTS AND LIGHTNING TO BE MAIN THREAT. WILL USE SFC DEWPOINTS TO FORECAST MINS. WEAK COLD FRONT WILL SWEEP ACROSS CWA THUR MORNING...ALLOWING SHOWERS TO DIMINISH DURING THE DAY FROM NW TO SE. WILL USE BLEND OF CLIMO AND LOCAL TEMP TECHNIQUES FOR HIGHS BASED ON FRONT PASSING THRU. SHOWERS WILL LIKELY LINGER IN SOUTHERN CWA AND FRONT BEGINS TO HOLD UP BY LATE AFTERNOON UNTIL NEXT WAVE ARRIVES FRIDAY. FOR THURSDAY NIGHT...WILL KEEP RAIN GOING IN MIDDLE GEORGIA WHILE WILL ALLOW FOR SOME CLEARING IN NORTH GEORGIA. FOR FRI...WILL KEEP RAIN GOING IN MIDDLE GEORGIA WHILE WILL LET THE NORTH BE MAINLY DRY. THANKS FOR TLH FOR COORDINATION ON RAINFALL POTENTIAL. PREFER 48 HOUR TOTALS OF 0.25 TO 0.75 INCHES IN THE NORTH BUT 1 TO 2 INCHES DOWNSTATE IN MIDDLE GEORGIA. WILL PASS ONTO NEXT SHIFT TO MONITOR MIDDLE GA FOR POSSIBLE FLOOD WATCH LATER THU INTO FRI. AS WINDS COME AROUND TO NORTHEAST FRIDAY...WILL NEED TO GO CLOSER TO AVN MOS. WEAK WEDGING WILL KEEP TEMPS IN CHECK AND CLIMO SUPPORTS THIS. MOS HAS IN GENERAL BEEN TO WARM LATELY AND PREFER CLIMO TO SLIGHTLY ABOVE CLIMO NEXT 4 TO 7 DAYS. .EXTENDED...WILL GO DRY SAT THRU TUE. HOWEVER...STILL A LITTLE CONCERNED ABOUT LEFT OVER SOUTHWEST U.S. ENERGY. THIS WILL SPELL LOTS OF CLOUDS AND A LITTLE SUN FOR THE WEEKEND...BUT WILL KEEP ALL PRECIP SOUTH OF OUR CWA. TEMPS WILL BE CLIMO TO +5 OF CLIMO FOR MAXES. .PRELIMINARY POINT TEMPS/POPS... KATL 56 63 48 61 / 99 40 10 20 KAHN 56 66 48 62 / 99 50 10 20 KGVL 53 64 44 60 / 99 40 10 10 KRMG 54 62 42 65 / 99 20 10 10 KCSG 62 69 54 65 / 90 60 50 50 KMCN 61 69 50 63 / 90 60 50 50 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. NOEL
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-060100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 605 PM EST WED MAR 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS EXPECTED ACROSS NORTH AND CENTRAL GEORGIA THIS EVENING INTO EARLY THURSDAY. .SYNOPSIS... A COLD FRONT WILL MOVE INTO NORTH GEORGIA FROM THE NORTHWEST BY THURSDAY MORNING. A SERIES OF WAVES WILL MOVE ACROSS THE STATE IN SOUTHWESTERLY FLOW ALOFT. .PRIMARY HAZARD... THE PRIMARY HAZARDS FROM THE THUNDERSTORMS THIS EVENING AND TONIGHT WILL BE LIGHTNING AND DAMAGING WINDS. THERE ALSO COULD BE ISOLATED TORNADOES. .DISCUSSION... A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF ALABAMA VALID UNTIL MIDNIGHT. THESE STORMS WILL BE MOVING INTO GEORGIA THIS EVENING. A WATCH COULD BE ISSUED FOR PORTIONS OF GEORGIA AS EARLY AS 8 PM TO 9 PM. THE STORMS WILL BE MOVING THROUGH NORTH AND CENTRAL GEORGIA AT MORE THAN 50 MPH. THIS COULD LEAD TO STRONG DAMAGING WINDS. .FOR SPOTTERS... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR LOCAL WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION THIS EVENING. .DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL GEORGIA THURSDAY MORNING...OTHERWISE NO HAZARDOUS WEATHER EXPECTED THROUGH TUESDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.
GAZ021-022-032-033-060300- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 914 PM EST WED MAR 5 2003 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAINFALL IN CHEROKEE...COBB...FORSYTH...AND NORTH FULTON COUNTIES. THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG THUNDERSTORMS OVER CHEROKEE...COBB...FORSYTH...AND NORTH FULTON COUNTIES. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED DURING THE NEXT HOUR. MOTORISTS OF THIS AREA SHOULD SLOW DOWN OR AVOID TRAVEL DURING THE NEXT HOUR...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. THIS ACTIVITY SHOULD GRADUALLY WEAKEN ACROSS THE AREA THROUGH 10 PM EST. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. JCD
GAZ023-034-060330- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 930 PM EST WED MAR 5 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN GWINNETT AND HALL COUNTIES. THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG THUNDERSTORMS OVER GWINNETT AND HALL COUNTIES. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE TORRENTIAL RAINFALL WITH FREQUENT CLOUD-TO-GROUND LIGHTNING. RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED DURING THE NEXT HOUR. MOTORISTS OF THIS AREA SHOULD SLOW DOWN OR AVOID TRAVEL DURING THE NEXT HOUR...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. THIS ACTIVITY SHOULD END ACROSS THE AREA BY 1030 PM EST. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. JCD
GAZ052-060330- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 941 PM EST WED MAR 5 2003 ...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN HEARD COUNTY. THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF STRONG THUNDERSTORMS ENTERING WESTERN HEARD COUNTY. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE WIND GUSTS TO 45 MPH...WHICH MAY CAUSE SOME SMALL TREE LIMBS TO BE BLOWN DOWN. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM WINDOWS...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. THIS ACTIVITY SHOULD END ACROSS THE AREA BY 1030 PM EST. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. JCD
The national radar mosaic for the moment the first event began.
10 hail, 7 flash flood, 5 thunderstorm wind, 1 flood. Local standard time, as filed.
The Banks county 911 center reported golf ball size hail.
The Heard county 911 center reported quarter size hail.
An off duty National Weather Service employee reported penny size hail on Georgia Highway 92 near the Fulton county line.
An off duty National Weather Service employee reported penny size hail on Georgia Highway 92 near the Douglas county line.
The public reported nickel size hail.
The Coweta county 911 center reported that a few trees were down.
The Troup county 911 center reported that a few trees were blown down.
The Meriwether county 911 center relayed reports of nickel size hail from Hogansville to near the Meriwether county line.
The Meriwether county 911 center reported nickel size hail.
The Meriwether county 911 center reported that trees were down in the Primrose Circle area.
A Pike county citizen reported that around 75 trees were blown down just north of Georgia Highway 362 at Hollonville. The same citizen also reported roof damage to his house. The Pike county 911 center also reported that two power poles were down in the same general area.
The Spalding county 911 center reported penny size hail west of Griffin. The public reported penny to nickel size hail in Griffin.
The public reported penny to nickel size hail, while the Butts county 911 center reported penny size hail. A few tree limbs were also blown down as well.
The Floyd county 911 center reported that numerous roads were flooded all across the county from very heavy rain. The heavy rain was caused by thunderstorms that persisted over the county for several hours. Although the rain subsided, flooding from runoff continued and several people had to be evacuated from their homes later in the morning. Rainfall of two to four inches fell between 4 am and 7 am EST.
The Bartow county Emergency Management Director reported that heavy rain from thunderstorms that persisted over the county for several hours resulted in extensive flooding to roads. Even a mud slide was reported on Oak Grove road. In addition, several creeks near Adairsville rose out of their banks and caused flooding to four homes in the area. Pettit Creek also rose out of its banks flooding several roads and low lying areas.
The Cherokee county 911 center reported that several roads were flooded in and near the Woodstock area. Rainfall of three to four inches in a three to four hour period was common throughout the county.
The Forsyth county 911 center reported that heavy rain resulted in the flooding of several roads in the Cumming area. Rainfall of three to four inches in a three to four hour period was common throughout the county.
The Hall county 911 center reported that persistent heavy rain resulted in the flooding of several roads across the county. On Jim Hall road in Gainesville, a law enforcement officer reported that the creek below had risen to within inches of the bridge surface.
The Floyd county 911 center reported that flooding continued in several areas around the county, although the rain had ended earlier in the morning. Flooding of creeks, low-lying areas, and some roads continued until mid-day. Several people were forced to be evacuated from their homes in the Rome area because of flooding.
The Bibb county Emergency Management Director reported that several trees were down in the western part of the county as a result of thunderstorm winds.
The Polk county Emergency Management Director and the county fire chief reported that a trailer park along Georgia Highway 27 at Georgia Avenue in Cedartown was flooded as a result of Big Cedar Creek. The creek overflowed its banks and crested over one foot above flood stage. Water from one to two feet deep was reported in some of the homes in the trailer park. Consequently, several people had to be evacuated from their homes. Rainfall of 3 inches or more was common throughout the area in a 3 to 4 hour period during the morning.
The Forsyth county 911 center reported that flooding of roads and low lying areas continued as a result of persistent heavy rain in the area. Nicholson and Old Federal Roads were flooded in Cumming.
The public reported penny size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344402, 5344403, 5344405, 5344406, 5344404, 5344407, 5344408, 5344409, 5344410, 5344411, 5344412, 5344413, 5345257, 5345258, 5345331, 5345332, 5345700, 5345702, 5345701, 5345837, 5345703, 5345704, 5345836.